Ohio, 2002

Flash Flood in Ohio, June 4, 2002

June 4, 2002 · NWS PBZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 3, 11:11 PM EST, 2 hours 29 minutes earlier.

Area forecast discussion, Jun 3, 11:11 PM EST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1211 AM EDT TUE JUN 4 2002

EXPANDED FFA TO INCLUDE THE NRN PANHANDLE OF WV, COUPLE MORE
COUNTIES IN EAST CENTRAL OHIO AND THREE COUNTIES IN SW PA ALONG THE
NRN PANHANDLE OF WV. SEE CODING BELOW OR FFA FOR COUNTY LISTING.
AREA OF HEAVY RAIN IS HOLDING TOGETHER AND EXPANDING EASTWARD.

.PBZ...
MD...NONE.
OH...FLOOD WATCH FOR THIS MORNING FOR ZONES OHZ039>040...
OHZ048>050...OHZ057>059.

FLOOD WATCH FOR THIS MORNING FOR ZONE OHZ041.

PA...FLOOD WATCH FOR THIS MORNING FOR ZONES PAZ020...PAZ029...PAZ031.

WV...FLOOD WATCH FOR THIS MORNING FOR ZONES WVZ001>004.

In the hours before

Special weather statement, Jun 3, 8:40 PM EST, 5 hours before
OHZ039-040-048>050-040330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
940 PM EDT MON JUN 3 2002

...THUNDERSTORMS MOVING INTO THE REGION...

THUNDERSTORMS WILL MOVE THROUGH COSHOCTON, TUSCARAWAS, CARROLL,
HARRISON, AND JEFFERSON COUNTIES OHIO DURING THE LATE EVENING
HOURS.  A RAINFALL RATE OF 1.50 INCHES PER HOUR IS POSSIBLE IN JUST
WITH THE STRONGEST OF THESE STORMS.  FREQUENT CLOUD TO GROUND
LIGHTNING, WIND GUSTS TO 40 MPH, AND HAIL UP TO 0.75 INCHES IN
DIAMETER ARE ALSO POSSIBLE.

WHEN THUNDERSTORMS APPROACH, MOVE INDOORS.  NEVER TAKE COVER UNDER A
TREE.  REMEMBER, LIGHTNING KILLS.
Special weather statement, Jun 3, 8:45 PM EST, 4 hours 55 minutes before
OHZ039-040-048>050-040330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
945 PM EDT MON JUN 3 2002

...THUNDERSTORMS MOVING INTO THE REGION...

THUNDERSTORMS WILL MOVE THROUGH COSHOCTON, TUSCARAWAS, CARROLL,
HARRISON, AND JEFFERSON COUNTIES OHIO DURING THE LATE EVENING
HOURS.  A RAINFALL RATE OF 1.50 INCHES PER HOUR IS POSSIBLE WITH THE
STRONGEST OF THESE STORMS.  FREQUENT CLOUD TO GROUND LIGHTNING, WIND
GUSTS TO 40 MPH, AND HAIL UP TO 0.75 INCHES IN DIAMETER ARE ALSO
POSSIBLE.

WHEN THUNDERSTORMS APPROACH, MOVE INDOORS.  NEVER TAKE COVER UNDER A
TREE.  REMEMBER, LIGHTNING KILLS.
Special weather statement, Jun 3, 11:21 PM EST, 2 hours 19 minutes before
PAZ029-031-WVZ003-004-040600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1221 AM EDT TUE JUN 4 2002

...THUNDERSTORMS MOVING THROUGH THE REGION...

THUNDERSTORMS WITH HEAVY RAIN WILL MOVE THROUGH MARSHALL AND OHIO
COUNTIES IN WEST VIRGINIA, AND GREENE AND SOUTHERN WASHINGTON
COUNTIES IN SOUTHWEST PENNSYLVANIA.  A RAINFALL RATE OF UP 1.50
INCHES PER HOUR IS POSSIBLE.  ALSO, WIND GUSTS TO 40 MPH AND HAIL
ARE POSSIBLE.  THE STORMS WILL CONTINUE TO MOVE TOWARD THE SOUTHEAST
AT 25 MPH.

FLOOD WATCH IS IN EFFECT FOR THIS REGION.  WATER WILL POND ON
ROADS.  ALSO, POOR DRAINAGE FLOODING IS LIKELY. BE EXTRA CAREFUL AT
NIGHT.  NEVER DRIVE THROUGH FLOOD WATERS.
Special weather statement, Jun 4, 12:14 AM EST, 1 hour 26 minutes before
MDZ001-PAZ032-WVZ021>023-041-040730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
114 AM EDT TUE JUN 4 2002

...THUNDERSTORMS MOVING THROUGH THE REGION...

THUNDERSTORMS WITH HEAVY RAIN WILL MOVE THROUGH FAYETTE COUNTY
PENNSYLVANIA, MONONGALIA, PRESTON, AND TUCKER COUNTIES WEST VIRGINIA,
AND GARRETT COUNTY MARYLAND.  UP TO 2 INCHES OF RAINFALL IS POSSIBLE
IN JUST AN HOUR OR SO.  ALSO, WIND GUSTS TO 40 MPH AND SMALL HAIL
ARE POSSIBLE.  THE STORMS WILL CONTINUE TO MOVE TOWARD THE SOUTHEAST
AT 25 MPH.

WATER WILL POND ON ROADS.  ALSO, POOR DRAINAGE FLOODING IS LIKELY.
BE EXTRA CAREFUL AT NIGHT.  NEVER DRIVE THROUGH FLOOD WATERS.

The radar

The Pittsburgh radar (KPBZ), 87 km away, was scanning. The volume nearest the first event began at 06:37 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Belmont

When
June 4, 1:40 AM EST to 5:00 AM EST
Where
Belmont County, Neffs
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
40.016, -80.988 (the zone’s center; the record gives no point)

Heavy thunderstorm rains forced creeks out of their banks producing flooding across the eastern part of the county. The Neffs area was especially hard hit. An emergency management official measured just over 3.0 inches of rain in a two-hour period. Several area residents were forced to evacuate their homes in the Neffs area as Little McMahon Creek, along with other small creeks, overflowed its banks. Some residents also reported losses of cars, motorcycles and other vehicles that were swept away in the high waters. Two baseball fields in the Neffs area were severely damaged by the flood waters. Across the southeast corner of the county, trees, rocks and mud slid down the hillside of State Route 7, just north of Powhatan Point, forcing the road to be closed for several hours.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2002Every state in 2002This day in weather historyWarnings in Ohio, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5301210.